zbMATH — the first resource for mathematics

Average number of zeros of characters of finite groups. (English) Zbl 07335749
Given a finite group \(G\), let \(\mathrm{anz}(G)\) be the average number of zeros in the rows of the character table. The main result in this paper shows that if \(\mathrm{anz}(G)<1\) then \(G\) is solvable. In order to prove this result, the author proves the following extendibility result: if \(N\) is a nonabelian minimal normal subgroup of a finite group \(G\), then there exists a nonprincipal irreducible character of \(N\) that extends to an irreducible character \(\chi\) of \(G\) that vanishes on at least two \(G\)-conjugacy classes. As could be expected, the proof of this result relies on the classification of finite simple groups.
Other related results are proved in this paper. For instance, if \(\mathrm{anz}(G)<1/2\) then \(G\) is supersolvable and if \(G\) has odd order and \(\mathrm{anz}(G)<1\) then \(G\) is supersolvable. It is also conjectured that this later result can be improved to: if \(G\) has odd order and \(\mathrm{anz}(G)<16/11\) then \(G\) is supersolvable.
Reviewer’s remarks: The reviewer has proved that there are exactly 4 nonabelian odd order groups with \(\mathrm{anz}(G)<16/11\): they are the Frobenius groups of order \(3\cdot7\), \(3\cdot13\), \(3\cdot19\) and \(5\cdot11\). He has also obtained a classification of the finite groups with \(\mathrm{anz}(G)<1\) that is independent of the main result of this paper and does not use the above mentioned extendibility theorem. [A. Moretó, “Groups with a small average number of zeros in the character table”, Preprint, arXiv:2106.01943].
20C15 Ordinary representations and characters
20D10 Finite solvable groups, theory of formations, Schunck classes, Fitting classes, \(\pi\)-length, ranks
Full Text: DOI
[1] Chillag, D., On zeros of characters of finite groups, Proc. Am. Math. Soc., 127, 977-983 (1999) · Zbl 0917.20007
[2] Conway, J. H.; Curtis, R. T.; Norton, S. P.; Parker, R. A.; Wilson, R. A., Atlas of Finite Groups (1985), Clarendon Press · Zbl 0568.20001
[3] Guralnick, R.; Robinson, G., On the commuting probability in finite groups, J. Algebra, 300, 509-528 (2006) · Zbl 1100.20045
[4] Hung, N. N., Characters of \(p^\prime \)-degree and Thompson’s character degree theorem, Rev. Mat. Iberoam., 33, 117-138 (2017) · Zbl 1368.20004
[5] Hung, N. N.; Tiep, P. H., The average character degree and an improvement of the Itô-Michler theorem, J. Algebra, 550, 86-107 (2020) · Zbl 07167042
[6] Hung, N. N.; Tiep, P. H., Irreducible characters of even degree and normal Sylow 2-subgroups, Math. Proc. Camb. Philos. Soc., 162, 353-365 (2017) · Zbl 1386.20006
[7] Isaacs, I. M., Character Theory of Finite Groups (2006), Amer. Math. Soc.: Amer. Math. Soc. Providence, Rhode Island · Zbl 1119.20005
[8] Isaacs, I. M.; Loukaki, M.; Moretó, A., The average degree of an irreducible character of a finite group, Isr. J. Math., 197, 1, 55-67 (2013) · Zbl 1290.20006
[9] Madanha, S. Y., On a question of Dixon and Rahnamai Barghi, Commun. Algebra, 47, 8, 3064-3075 (2019) · Zbl 07072599
[10] Madanha, S. Y., Zeros of primitive characters of finite groups, J. Group Theory, 23, 193-216 (2020) · Zbl 07177053
[11] Magaard, K.; Tong-Viet, H. P., Character degree sums in finite non-solvable groups, J. Group Theory, 14, 53-57 (2011) · Zbl 1242.20012
[12] Maróti, A.; Nguyen, H. N., Character degree sums of finite groups, Forum Math., 27, 2453-2465 (2015) · Zbl 1329.20008
[13] Moretó, A.; Nguyen, H. N., On the average character degree of finite groups, Bull. Lond. Math. Soc., 46, 454-462 (2014) · Zbl 1335.20007
[14] Pálfy, P. P., Groups with two non-linear irreducible representations, Ann. Univ. Sci. Bp. Eötvös Sect. Math., 24, 181-192 (1981) · Zbl 0485.20008
[15] Qian, G., Finite solvable groups with an irreducible character vanishing on just one class of elements, Commun. Algebra, 35, 7, 2235-2240 (2007) · Zbl 1127.20008
[16] Qian, G., On the average character degree and the average class size in finite groups, J. Algebra, 423, 1191-1212 (2015) · Zbl 1311.20005
[17] Seitz, G., Finite groups having only one irreducible representation of degree greater than one, Proc. Am. Math. Soc., 19, 459-461 (1968) · Zbl 0244.20010
[18] White, D., Character degree extensions of \(\operatorname{PSL}_2(q)\) and \(\operatorname{SL}_2(q)\), J. Group Theory, 16, 1-33 (2013)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.